May 6, 2002
Two weeks ago, I asked this question in the Resistance forum and have not received a reply. People at conferences or on vacation?
My partner just back from the doctor with bad news. CD4 down from over a 1000 to 800. Viral load from undectectable to 1202. With the exception of a couple of minor virals blips (< 1000), he has been undetectable since shortly after starting his first and only cocktail - Epivir, Zerit, Sustiva - in Dec. 1998. Now I know that having had a cold, lack of sleep, poor diet, recreational drugs (pot), stress, lack of sleep, etc. could all affect his T cell count and viral load, but I would not have expected such a drop in the 3 months since his last blood work with only those issues. Nadir was CD4 252 and VL 48,000. His doctor just completed a new blood draw and will run a genotype in addition to another CD4 and viral load. It will be 2 weeks before the results are back. In the meantime, he is stay on the 3TC, D4T, and efavirenz. He has tolerated this regimen very well with just a few minor annoying type side effects which resolved, for the most part, within a couple of weeks.
Questions: 1) He's not been 100 compliant - missing about 1 or 2 doses a month, as well as several hours late fairly frequently. Given the compliance record, nadir, and current numbers, would you suspect resistence? 2) If resistence is suspected, which drug(s) would be the most likely candidate(s)? 3) If resistence is confirmed, what are the cross-resistence patterns to other NRTIs and NNRTIs? 4) Which test(s) for resistence would you recommend in this instance?
| Response from Dr. Cohen
There are a few reasons why sometimes there's a delay in getting a response to a question... but here's mine.
It is a bit surprising, based on what you have mentioned, to have rebound on this regimen. It is among the more potent and durable regimens. It may be worth trying to understand what led to the rebound (you've mentioned most of the factors), so that if there are issues that can be addressed and improved, then rebound could be less likely next time. It is unclear if a measurement on one occasion to even a thousand copies is a rebound - there are these annoying blips. But when there is a viral load of this amount, it often does mean something went wrong - there may be some underlying resistance to these meds. So I would suspect resistance.
As to your Cd4 changing comment - the CD4 counts can bounce around - especially when they are this high - seeing a 200 cell change is common even when the viral load is still <50 copies. Our bodies have fluctuations of how many cells are circulating and sometimes we see this degree of variation. So that amount of change may not mean much. But it is also true that we do see CD4 declines when there are viral load rebounds - and it is hard to sometimes tell the difference except by repeating the counts. Bounces tend to bounce back up, while viral load rebounds may show a more consistent fall. Nonetheless, both of the Cd4 counts you mention are in the normal range - neither puts your partner at any risk for illness. Plenty of time to consider what your options are for a next move.
So, if there is resistance - it is first to the drugs that have what is called a "low genetic barrier" to resistance - meaning that it takes one or perhaps two mutations to create high degrees of resistance. And this is true for the nonnucleosides (Sustiva/efavirenz), and 3TC (epivir/lamivudine). So, you might expect to see changes and mutations to one or both of these meds. Now, if there is resistance to the Sustiva, you'd have resistance to all three of the current nonnukes - they share the same mutation pattern. With the 3TC mutation (m184v) only - there is only a minimal impact on the potency of other meds. It is among the more unique mutations - in that it interacts with other meds and patterns. Some meds do show a minor potential loss in potency, while other meds may actually have some suggestion of increased potency, especially the ability of this 3TC mutation to reverse some of the impact of the mutations that cause resistance to AZT and d4T.
As for next steps - there are many since there is still a fair bit of potency to most of the other nucleosides -- tenofovir and abacavir being the most potent options left in this class, and the others in the class also still being active including ddI/videx as well as the ability to use either AZT or d4T. So - a triple nucleoside combo could be considered here. Or, you could use one or two protease inhibitors in some combination. Since that class sounds completely untouched. Plenty of options left. And with this off-treatment viral load - most options would be potent enough to expect suppression.
One more point - some might also consider some time off all meds for a time - given this CD4 count. In fact there are trials that are testing to see if some time off meds, for those having such a high CD4 count, may be better in the long run. You can read more about it on this link to the Smart Trial, for example: www.smart-trial.org
While the expected loss of potency from resistance to the nonnukes is expected - sometimes it doesn't happen right away - and if there is no resistance noted on the test, it would be reasonable to either intensify/change this regimen right away to avoid that outcome, or stop the combo to avoid creating it.
Hope that helps. Let us know if you need more input after the resistance test results are in.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- In The Earliest Stage Of Hiv Infection Can Symptoms May Be Mistaken For The Flu
- Must Hiv Enter A Person's Bloodstream In Order To Infect The Person
- Can I Be Exposed To Hiv And Test Negative For Two Years Then Test Positive?
- Are Certain Blood Types More Likely To Get Hiv?
- Can You Be An Hiv Carrier And Still Be Negative?
- Can Coenzyme Q10 Help Neuropathy?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.